Advertisement

The Hoffman–Rossi Theorem for Operator Algebras

  • David P. BlecherEmail author
  • Luis C. Flores
  • Beate G. Zimmer
Article
  • 21 Downloads

Abstract

We study possible noncommutative (operator algebra) variants of the classical Hoffman–Rossi theorem from the theory of function algebras. In particular we give a condition on the range of a contractive weak* continuous homomorphism defined on an operator algebra A, which is necessary and sufficient (in the setting we explain) for a positive weak* continuous extension to any von Neumann algebra containing A.

Keywords

Operator algebra Noncommutative function theory Extension of linear map Injective von Neumann algebra Conditional expectation 

Mathematics Subject Classification

Primary 46A22 46L10 46L30 47L30 47L45 Secondary 46H10 46M10 46L51 46L52 47A20 47A57 47L50 47L55 

Notes

Acknowledgements

Noncommutative Hoffman–Rossi theorems were a project suggested (and guided in its more technical parts, e.g. things involving von Neumann algebras) by the first author for the second author’s M.S. thesis [7] supervised by the third author. The present paper contains several advances made subsequent to that reference, including the main result. We also thank the referee for several comments. DB is supported by a Simons Foundation Collaboration Grant 527078.

References

  1. 1.
    Blackadar, B.: Operator Algebras. Theory of \(C^*\)-Algebras and von Neumann Algebras, Encyclopaedia of Mathematical Sciences, 122. Operator Algebras and Non-commutative Geometry, III. Springer, Berlin (2006)zbMATHGoogle Scholar
  2. 2.
    Blecher, D.P., Labuschagne, L.E.: Noncommutative function theory and unique extensions. Stud. Math. 178, 177–195 (2007)MathSciNetCrossRefGoogle Scholar
  3. 3.
    Blecher, D.P., Labuschagne, L.E.: Ueda’s peak set theorem for general von Neumann algebras. Trans. Am. Math. Soc. 370, 8215–8236 (2018)MathSciNetCrossRefGoogle Scholar
  4. 4.
    Blecher, D.P., Labuschagne, L.E.: On vector-valued characters for noncommutative function algebras (2019) (preprint)Google Scholar
  5. 5.
    Blecher, D.P., Le Merdy, C.: Operator Algebras and Their Modules: An Operator Space Approach. Oxford University Press, Oxford (2004)CrossRefGoogle Scholar
  6. 6.
    Cassier, G.: Algébres duales uniformes d’opérateurs sur l’espace de Hilbert. Stud. Math. 95, 17–32 (1989)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Flores, L.C.: Non-commutative weak*-continuous operator extensions. M.S. thesis, Texas A&M University–Corpus Christi (May 2018)Google Scholar
  8. 8.
    Gamelin, T.W.: Uniform Algebras, 2nd edn. Chelsea, New York (1984)zbMATHGoogle Scholar
  9. 9.
    Hoffman, K., Rossi, H.: Extensions of positive weak*-continuous functionals. Duke Math. J. 34, 453–466 (1967)MathSciNetCrossRefGoogle Scholar
  10. 10.
    König, H.: Zur abstrakten theorie der analytischen funktionen. Math. Z. 88, 136–165 (1965)MathSciNetCrossRefGoogle Scholar
  11. 11.
    Smith, R.R.: Completely bounded module maps and the Haagerup tensor product. J. Funct. Anal. 102, 156–175 (1991)MathSciNetCrossRefGoogle Scholar
  12. 12.
    Takesaki, M.: Conditional expectations in von Neumann algebras. J. Funct. Anal. 9, 306–321 (1972)MathSciNetCrossRefGoogle Scholar

Copyright information

© Springer Nature Switzerland AG 2019

Authors and Affiliations

  1. 1.Department of MathematicsUniversity of HoustonHoustonUSA
  2. 2.Department of MathematicsUniversity of MissouriColumbiaUSA
  3. 3.Department of Mathematics and StatisticsTexas A&M University–Corpus ChristiCorpus ChristiUSA

Personalised recommendations